Researchers from Frontiers in Pediatrics reported on a 16-year-old girl prescribed semaglutide (Ozempic or Wegovy) for weight management. Over nine months, her doctors gradually increased her dose to the maximum of 2.4 mg per week, and she lost significant weight. Five weeks after reaching the highest dose, she developed severe abdominal pain, nausea, and vomiting caused by acute pancreatitis triggered by gallstones.
This case matters for Singapore families because weight loss medications like semaglutide are becoming more common for obese teenagers in Asia, and gallbladder disease is not uncommon in our region. Many people carry silent gallstones—stones without symptoms—without knowing it.
Rapid weight loss may stress an already vulnerable gallbladder
The research team suggests that fast weight loss combined with increasing medication doses may put strain on the gallbladder, potentially activating problems in teens who already have gallstones. In this case, an ultrasound before the dose increase had already shown gallstones present, though they caused no symptoms at the time. Once the semaglutide dose increased, her condition deteriorated quickly, and she eventually needed surgery to remove her gallbladder. While the exact link isn't completely proven, the timing strongly suggests the medication played a role.
Pre-treatment screening can identify hidden risk
The complication is rare, and semaglutide remains an effective weight loss tool for many teens. However, proper medical screening before starting treatment is crucial. An abdominal ultrasound can detect pre-existing gallstones before they become dangerous. During treatment, especially when doses are being increased, parents and teens should watch for warning signs: severe upper abdominal pain, persistent nausea, vomiting, and yellowing of the skin. These symptoms require immediate medical attention.
How to protect your teen if semaglutide is prescribed
- Request a baseline abdominal ultrasound before your teen starts semaglutide to screen for pre-existing gallstones.
- Learn pancreatitis warning signs (severe upper abdominal pain, persistent nausea, vomiting, yellowing skin) and report them immediately to your doctor.
- Ensure regular medical check-ins during treatment, especially when doses are being increased.